Viagra and Skin Cancer

According to a new preliminary study, men who use the popular erectile dysfunction (ED) drug Viagra (sildenafil) face an increased chance of melanoma, the most life-threatening type of skin cancer. Scientists revealed that men who took the drug were 84 percent more likely than their non-using counterparts to develop the deadly cancer.

Dr. Abar Qureshi, a professor at Warren Alpert Medical School’s dermatology department, says that because these are just early findings, nobody is urging men to stop using Viagra for ED. “However, men who use Viagra and are also at higher risk of melanoma might want to talk with their doctors,” he finished. Dr. Qureshi co-authored the study, which used almost 26,000 participants and was recently published in the Journal of the American Medical Association Internal Medicine.

According to Dr. Qureshi, Viagra is believed so far to raise a man’s melanoma risk because it works on the same genetic pathways that cause cancers of the skin to grow more aggressively. Fortunately, men who took sildenafil for erectile dysfunction didn’t face higher odds of any benign or less-serious skin cancer types, like squamous and basal cell carcinomas. The National Cancer Institute expects that around 76,100 new cases of melanoma will rise in 2014, killing roughly 9,710 patients, about 6,740 of which will be men.

In several areas throughout China and the United States, Dr. Qureshi and his colleagues looked at data regarding skin cancer and Viagra use provided by the Health Professionals’ Follow-Up Study. This is a long-running study on male physicians and other medical workers.

The men in the study were an average age of 65. Of these, around six percent had used sildenafil for ED. Even men who had previously taken Viagra faced nearly twice as much melanoma risk as men who had never taken it. This information remained true after scientists took other cancers, family histories of melanoma, serious illnesses and other things into consideration. They even adjusted for exposure to ultraviolet light in the participants’ home regions.

Dr. June Robinson from the Feinberg School of Medicine out of Northwestern University says, “Any doctors with patients who are older males using Viagra should keep a close eye on these individuals for evidence that skin cancer may be developing.”

In a brief editorial of the study, she also pointed out that ever since Viagra hit pharmacy shelves in 1998, the rates of increase for melanoma have actually slowed down considerably. This presents a note of caution regarding the effects of Viagra on melanoma risk and development. Dr. Robinson said, “The role of this drug in the biological effects of melanoma in older males needs to be studied further before we can get clear answers.”

Source:
http://www.nbcnews.com/health/health-news/viagra-may-boost-risk-deadly-skin-cancer-study-finds-n73976